New York, 2021

Hail in New York, June 14, 2021

June 14, 2021 · NWS BTV · 2 events in 1 county or zone

A few isolated thunderstorms developed within a modestly unstable airmass across northern NY during the afternoon of June 14th. One thunderstorm briefly produced quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A few isolated thunderstorms developed within a modestly unstable airmass across northern NY during the afternoon of June 14th. One thunderstorm briefly produced quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 14, 3:02 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 14, 3:02 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
402 PM EDT Mon Jun 14 2021

.SYNOPSIS...
Scattered showers and thunderstorms will continue to be seen
through the afternoon across northern New York and western
Vermont. A few storms may contain some brief heavy rainfall and
small hail. A lull in precipitation is expected overnight before
another round of showers and thunderstorms will move through
the North Country Tuesday afternoon. Quieter and cooler weather
is expected Wednesday through Friday with surface high pressure
building across the region. Another shot of rainfall looks
possible this weekend as another frontal system approaches the
North Country from the west.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 309 PM EDT Monday...A destabilizing warm sector has been
developing across northern New York as subsidence in the wake of
the initial shortwave this morning. SPC mesoanalysis has shown
surface based CAPE of 1000-2000 J/kg has developed across
northern New York with amounts close to 1000 J/kg developing
across northern New York where the skies have begun to break.
With plentiful moisture working into the region (dewpoints in
the lower 60s), we have seen showers and a few thunderstorms
develop within the warm sector but the lack of any deep layer
shear has kept these storms short-lived and relatively weak. A
secondary shortwave is beginning to work into the St. Lawrence
Valley and will act as a trigger for additional showers and
thunderstorms this afternoon across northern New York and parts
of Vermont before the instability wanes this evening. With
freezing levels around 9000 ft and a pocket of cold air aloft
due to the proximity of the upper level low, we have very steep
mid-level lapse rates in place. This will allow for some small
hail to develop in stronger updrafts through the afternoon
hours. The chance for severe remains quite small as the lack of
deep layer shear will keep storms from organizing and forming a
rotating updraft conducive to the development of large hail.
Nevertheless, we will be watching these storms closely through
the evening hours to watch for hail, gusty winds and brief heavy
rainfall.

A lull in rainfall is expected overnight tonight as the
shortwave exits off to the east and we wait for the main trough
passage during the day on Tuesday. A stabilizing surface layer
coupled with light boundary layer winds and recent rainfall
should set the groundwork for some patchy dense fog across the
northern Adirondacks and east of the Green Mountains before
lifting after sunrise. A return of showers is expected during
the late morning/early afternoon hours on Tuesday across
northern New York as the main trough axis swings through. A weak
cold front noted in the surface pressure fields should act as a
catalyst for showers and thunderstorms as that moves through
the region during the day. It wouldn't be surprising to see some
small hail or graupel with some of the stronger thunderstorms
given low freezing level and steep mid-level lapse rates but
once again looks sub-severe. The trough axis should slide east
during the overnight hours Tuesday into Wednesday with shower
activity quickly ending after midnight.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 400 PM EDT Monday...Northwesterly flow develops on
Wednesday and continues into Wednesday night beginning a drying
trend with temperatures cooler. Temperatures will be below
seasonal normals during this period, generally highs in the
upper 60s to lower 70s and lows in the 40s to around 50. Surface
high pressure will ridge into our area from the west.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 400 PM EDT Monday...Northwest flow aloft continues over
the region through Friday along with surface high pressure over
the region. This will continue to bring dry weather to the
entire area with a gradual warming trend. Highs by Friday should
be in the mid 70s to lower 80s. An upper level trough moves
down from Canada for the weekend and this will bring increasing
precipitation chances from Friday night right into Sunday. The
dry weather will continue into Monday, but warmer air will start
to make it into the region as the flow becomes more southerly.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...A mix of VFR and MVFR ceilings are being
observed across the region with the bulk of the MVFR conditions
existing across Vermont where a thicker cloud layer is currently
present. Breaking clouds will allow most places to improve to
VFR conditions through the afternoon hours before showers and
thunderstorms develop across northern New York around 20Z. It
wouldn't be surprising to see some low MVFR to possibly IFR
visibilities at MSS, SLK and PBG this afternoon if a
thunderstorm passes overhead but ceilings are expected to remain
in the 1500-2500 ft range even in the thunderstorms. A lull in
precipitation is likely overnight and given a stable surface
layer, patchy fog appears likely to develop in the
climatological favorite areas.

Outlook...

Tuesday Night: Mainly VFR, with local MVFR possible. Chance SHRA.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
Friday Night: Mainly VFR, with local MVFR possible. Chance SHRA.
Saturday: Mainly VFR, with local MVFR possible. Likely SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Clay
NEAR TERM...Clay
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...Clay
Hazardous weather outlook, Jun 14, 3:35 AM EST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
435 AM EDT Mon Jun 14 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-150845-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
435 AM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Showers and isolated thunderstorms will exit the area later this
morning, but then redevelop again this afternoon. Any of the
thunderstorms this afternoon will have the potential to produce gusty
winds and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 14, 11:25 AM EST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Burlington VT
1225 PM EDT Mon Jun 14 2021

NYZ027-141645-
Northern Franklin-
1225 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FRANKLIN COUNTY...

At 1224 PM EDT, a strong thunderstorm was located over Fort
Covington, moving north at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fort Covington, Fort Covington Center and Westville Center.

LAT...LON 4500 7445 4499 7432 4490 7442 4497 7460
      4500 7458
TIME...MOT...LOC 1624Z 201DEG 8KT 4495 7450

Haynes
Special weather statement, Jun 14, 2:47 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Burlington VT
347 PM EDT Mon Jun 14 2021

NYZ030-142015-
Southern Franklin-
347 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN COUNTY...

At 346 PM EDT, a strong thunderstorm was located near Madawaska. The
storm is nearly stationary.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Madawaska.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4441 7429 4442 7440 4453 7440 4452 7424
TIME...MOT...LOC 1946Z 187DEG 4KT 4447 7434

Kutikoff
Special weather statement, Jun 14, 2:51 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
351 PM EDT Mon Jun 14 2021

NYZ026-027-029-030-087-142045-
Northern St. Lawrence-Northern Franklin-Southeastern St.
Lawrence-Southern Franklin-Southwestern St. Lawrence-
351 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FRANKLIN AND
NORTHEASTERN ST. LAWRENCE COUNTIES...

At 351 PM EDT, a strong thunderstorm was located over Brushton,
moving north at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Moira, Bangor, Fort Covington, Bombay, St. Regis, Brushton,
Lawrenceville, Dickinson, Constable, Fort Covington Center, West
Bangor, Dickinson Center, South Bombay, Hogansburg, Westville Center,
North Lawrence and North Bangor.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4499 7420 4471 7451 4471 7470 4500 7466
TIME...MOT...LOC 1951Z 195DEG 16KT 4486 7455

Haynes

The radar

The Burlington radar (KCXX), 112 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Franklin

When
June 14, 3:02 PM EST
Where
Franklin County, 0.49 mi W of Brushton
Measured
1 in hail
Reported by
Public
Coordinates
44.830, -74.510

Dime to quarter size hail reported.

Hail, Franklin

When
June 14, 3:06 PM EST
Where
Franklin County, 1.47 mi W of Moira
Measured
1 in hail
Reported by
Public
Coordinates
44.820, -74.560

Quarter size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957011, 957012.